Facebook Pixel

More About Food and Drug Interactions

By HERWriter
Rate This

Here are some key things to remember about food and drug interactions:

• Read the prescription label on the container. If you do not understand something or think you need more information, ask your physician or pharmacist.

• Read directions, warnings, and interaction precautions printed on all medication labels and package inserts. Remember even over-the-counter medications can cause problems.

• Take medication with a full glass of water.

• Do not stir medication into your food or take capsules apart (unless directed by your physician). This may change the way the drug works.

• Do not take vitamin pills at the same time you take medication. Vitamins and minerals can interact with some drugs.

• Do not mix medication into hot drinks because the heat from the drink may destroy the effectiveness of the drug.

• Be sure to tell your physician and pharmacist about all medications you are taking, both prescription and non-prescription.

Your diet may play a role in food and drug interactions. Here is a list of regular foods that may interact with medication. Possible food and drug interactions:

Leafy green vegetables, high in vitamin K, should not be taken in great quantities while taking Coumadin. These vegetables could totally negate the affects of the drug and cause blood clotting.

Caffeinated beverages and asthma drugs taken together can cause excessive excitability. Those taking Tagament (Simetidine), quinolone antibiotics (Cipro, Penetrex, Noroxin) and even oral contraceptives should be aware these drugs may cause their cup of coffee to give them more of a java jolt than they expected.

Grilled meat can lead to problems for those on asthma medications containing theophyllines. The chemical compounds formed when meat is grilled somehow prevent this type of medication from working effectively, increasing the possibility of an unmanageable asthma attack.

Consuming a diet high in fat, while taking anti-inflammatory and arthritis medications, can cause kidney damage. Also, it can leave a patient feeling drowsy and sedated.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.